Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How low can you go?
Jul 25, 2003

I have been hiv+ for five years now, and on treatment for the last four (combivir/nevirapine, VL undet. cd4,450) I have been wanting to stop my meds due to lipodystrophy. when i first started treatment, my cd4 was 220 and my VL was 12,000. I recently attended an Hiv forum in which an "expert" had proposed the idea that because my VL was so low, that it might be possible to have a lower cd4 and still be fine, because of the lower amount of the virus. Does this sound strange?

thanks.

Response from Dr. Henry

Having a lower HIV level is somewhat reassuring but I still put more faith in the CD4 account (when it is < 250) as an indicator for risk to get sick from AIDS. If a person was ill or having HIV-related problems then the risk may be higher independent of the blood tests (= if you were asymptomatic that is better). Most experts agree that a CD4 count near 200 or less is an indication for treatment. For most persons if they stop treatment their blood tests tend to drift back to the pre-treatment levels. I would be uncomfortable letting the CD4 count go back to < 250. Your hiv regimen usually is one of the more fat friendly regimens. One risk factor for lipodystrophy that has been identified is a lower CD4 count. Other risk factors may include age and duration of HIV infection (which one can't do much about!). There are studies underway looking at treatment of lipodystrophy (i.e. diabetic drugs or switching medications around) that might be available in your area. Your HIV doc is usually a good source of information about the pros and cons of a treatment interruption. KH



Previous
Pain in side like'stitch'
Next
:ymphnode swelling side effect?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement